Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 30, 2004, 3:58 PM MDT for Custer County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 3:58 PM MDT (21:58 UTC)
- Expired
- Jun 30, 2004, 6:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Custer County, MT
The radar
The Glasgow radar (KGGW), 207 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2735 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBYZ 302200 FFWBYZ MTC017-010000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 358 PM MDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL CUSTER COUNTY IN SOUTHEAST MONTANA * UNTIL 600 PM MDT * AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM ABOUT 17 MILES EAST OF MILES CITY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINSEY AND BONFIELD. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 4619 10566 4633 10531 4684 10550 4683 10593 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:41 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 30, 2:41 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT WED JUN 30 2004
.SHORT TERM...VALID FOR THU AND FRI...
BOTH MODELS INITIALIZED WELL TODAY. WILL LEAN TOWARD THE ETA SOLUTION
AS GFS SHOWING CONVECTIVE FEED BACK PROBLEMS.
TONIGHT THROUGH THURSDAY NIGHT...UPPER LEVEL RIDGE OF HIGH PRESSURE OVER
THE FORECAST AREA ALONG WITH A VERY MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT. SEVERAL WEAK DISTURBANCES WILL BE MOVING THROUGH THIS FLOW
BRINGING AREAS OF SHOWERS AND THUNDERSTORMS. STORMS HAVE THE POTENTIAL
OF PRODUCING VERY HEAVY RAIN AS PRECIPITABLE WATER IS OVER 1 INCH
CENTRAL AN EASTERN ZONES. STORM MOVEMENT WILL BE VERY SLOW AS WINDS
ALOFT ARE LIGHT. A STRONGER SHORT WAVE AND SURFACE TROUGH WILL MOVE
THROUGH THE AREA THURSDAY AFTERNOON WHERE THE POTENTIAL OF STRONG
THUNDERSTORMS WILL EXIST OVER THE EASTERN ZONES. LIS WILL APPROACHING
-5 AS CAPES CLIMB TO 1500 J/KG. LAPSE RATES ALSO VERY UNSTABLE WITH 7
C/KM PROGGED. MAIN THREAT FROM STORMS THAT DEVELOP WILL BE VERY HEAVY
RAIN AS PWS OVER THE EAST RISE TO AROUND 1.5 INCHES. WAVE WILL EXIT THE
FORECAST AREA THURSDAY NIGHT WITH PRECIPITATION ENDING FROM WEST TO
EAST. TEMPERATURES WILL REMAIN WARM ON THURSDAY AS GOOD MIXING TO TAKE
PLACE AHEAD OF WEAK FRONT.
FRIDAY AND FRIDAY NIGHT...FLOW ALOFT BECOMES ZONAL WITH A WEAK SHORT
WAVE MOVING THROUGH. UPPER AND LOWER LEVEL MOISTURE DIMINISHING BUT
ENOUGH INSTABILITY AROUND FOR ISOLATED SHOWERS. THERMAL RIDGE TO PUSH
BACK INTO THE FORECAST AREA DURING THE DAY FOR CONTINUED ABOVE NORMAL
TEMPERATURES. DRY ZONAL FLOW OVER THE AREA FRIDAY NIGHT. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
WILL KEEP THE EXTENDED FORECAST UNSETTLED. WEAK RIDGE IN PLACE FOR
SATURDAY. GFS TAKES SHORTWAVE ENERGY AND SLIDES IT OVER THE RIDGE.
ATMOSPHERE TO BE PRETTY UNSTABLE UNDERNEATH THE RIDGE IN WARM AIR AND
THE GFS DEVELOPS A TYPICAL CONVECTIVE SIGNATURE BY STRENGTHENING A
SHORTWAVE DURING THE AFTERNOON. PUSHED POPS A LITTLE FARTHER EAST DURING
THE DAY SATURDAY AND BRUSHED THEM INTO THE EAST SATURDAY NIGHT. A DEEP
SHORTWAVE CARVES OUT A PRETTY SIGNIFICANT UPPER TROUGH OVER BRITISH
COLUMBIA EARLY SUNDAY. THIS TROUGH WORKS SOUTHEAST AND SPREADS UPPER
DIVERGENCE INTO THE FORECAST AREA SUNDAY AFTERNOON AND NIGHT. RAISED
POPS A LITTLE OVER THE WEST AS LOOKS LIKE A BETTER THAN SLIGHT CHANCE OF
THUNDERSTORMS IN THIS PATTERN.
DIFFERENCES EXIST IN THE MODELS FROM SUNDAY NIGHT ON. THE GFS WAS MUCH
DEEPER WITH THE TROUGH AND DIGS IT FARTHER SOUTH INTO IDAHO. THE ECMWF
KEEPS THE SYSTEM AS AN OPEN WAVE AND SWINGS IT OUT OF THE STATE MONDAY
NIGHT. WILL KEEP THE POPS GOING MONDAY AND MONDAY EVENING. DIFFERENCES
BETWEEN THE MODELS BECOMES SIGNIFICANT FOR TUESDAY AS THE GFS KEEPS A
CLOSED LOW OVER THE AREA WHILE THE ECMWF ACTUALLY PUSHES A RIDGE ACROSS
MONTANA. THESE DIFFERENCES CONTINUE INTO WEDNESDAY. WILL LEAVE THE
FORECAST ALONE WITH SUCH LARGE MODEL DISCREPANCIES...BUT MAY NEED TO DRY
THINGS OUT TUESDAY AND WEDNESDAY IF THE ECMWF HAS THE RIGHT IDEA. DID
COOL THINGS DOWN A TOUCH SATURDAY THROUGH MONDAY WITH AN UPPER LOW
SWINGING THROUGH. HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 061/087 062/086 057/086 058/084 056/081 055/082 056/082
53/T 23/T 32/T 23/T 33/T 33/T 32/T
LVM 051/086 052/085 049/084 051/082 049/079 048/079 049/078
43/T 33/T 32/T 03/T 33/T 32/T 32/T
HDN 061/086 062/087 057/085 058/086 055/083 054/081 055/086
63/T 23/T 32/T 22/T 22/T 33/T 32/T
MLS 063/085 063/088 058/085 059/085 060/082 059/084 060/085
64/T 22/T 20/B 22/T 22/T 23/T 32/T
4BQ 061/085 061/087 057/085 058/083 055/081 054/082 055/086
64/T 33/T 30/B 22/T 22/T 23/T 32/T
BHK 059/084 060/086 058/084 057/082 056/079 053/081 054/084
44/T 42/T 20/B 22/T 22/T 23/T 32/T
SHR 059/085 056/084 052/084 054/083 052/081 051/082 052/084
63/T 23/T 32/T 22/T 22/T 33/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.